Back

Clostridium difficile-associated diseases: a 2-year study

Abstract number: P1473

Vicente M.R., Pariente M., Riquelme E., Sáinz de Baranda C., Martínez M., Crespo M.D.

Objective: Establishing the clinical and epidemiological features of patients with C. difficile-associated diseases (CDAD) and the risk factors connected with such disease in our environment.

Methods: A retrospective study of patients with a positive detection of C. difficile toxin in human faeces between 2006–2007 in the Health Area of our hospital. Qualitative detection of Clostridium difficile toxins A and B was made using the VIDAS®C. difficile toxin A&B (Biomérieux ®) system, and clinical and epidemiological details of patients were gathered by checking their certificates of discharge.

Results: The study of C. difficile toxin was made on 1,289 patients and was positive in 7% (90) of total cases. Seventy-three (81%) patients were still in hospital and were 74 years old on average. 52% of them were women. Distribution according to services was as follows: 24.6% had been admitted to Internal Medicine, 23.3% to Geriatrics, 9.6% to Haematology and the rest to other services. Most of them showed underlying pathologies – 23.2% were oncological patients, 22% suffered from COPD, 19% from diabetes and 31% from other pathologies. 15% did not show any underlying disease. As to treatments prior to CDAD, 15 patients were following a cherotherapeutic treatment, 14 a corticoids treatment, 55 an antibiotic treatment and in 11 cases no treatment had been reported. The most frequent antibiotics were: b-lactams (35), quinolones (20), aminoglycosides (11) and other (9). Once CDAD was diagnosed, 64.4% of patients received a treatment with metronidazole during 10 days on average, 7% received vancomycin, 4% did not need any treatment and in 24.6% of cases no treatment was reported. 14% of patients died, but no exitus was directly related to CDAD.

Conclusion: CDAD is the most frequent cause of nosocomial diarrhoea, but our study shows that a fifth of patients come from our community – thus we can consider it an emerging community infection. b-lactams and macrolides have been traditionally reported to show a higher risk of causing CDAD but, as in other studies, we can also see that treatment with quinolones contribute to the appearance of diarrhoea. Elderly people suffering from an underlying disease are still at a high risk of suffering from CDAD.

Session Details

Date: 19/04/2008
Time: 00:00-00:00
Session name: 18th European Congress of Clinical Microbiology and Infectious Diseases
Subject:
Location: Barcelona, Spain
Presentation type:
Back to top